Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 178, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 9, 2016, 5:41 AM CDT for Hutchinson County, Turner County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2016, 5:41 AM CDT (10:41 UTC)
- Expired
- Sep 9, 2016, 6:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Hutchinson County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:50 AM CDT | HAIL 1.75 | 1 S Freeman, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
784 WUUS53 KFSD 091041 SVRFSD SDC067-125-091115- /O.NEW.KFSD.SV.W.0178.160909T1041Z-160909T1115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 541 AM CDT FRI SEP 9 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA... NORTHWESTERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA... * UNTIL 615 AM CDT * AT 540 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAYTON...OR 15 MILES EAST OF PARKSTON...MOVING EAST AT 45 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... FREEMAN AROUND 555 AM CDT. DOLTON AROUND 600 AM CDT. MARION AND MONROE AROUND 610 AM CDT. PARKER AROUND 615 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. THIS STORM MAY BE PRODUCING PROLIFIC AMOUNTS OF PEA TO HALF DOLLAR SIZED HAIL. && LAT...LON 4331 9774 4348 9776 4350 9708 4325 9713 TIME...MOT...LOC 1040Z 266DEG 39KT 4340 9767 HAIL...1.25IN WIND...<50MPH $$ WEISSER
2 follow-up statements
373
WWUS53 KFSD 091104
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 AM CDT FRI SEP 9 2016
SDC067-091113-
/O.CAN.KFSD.SV.W.0178.000000T0000Z-160909T1115Z/
HUTCHINSON SD-
604 AM CDT FRI SEP 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUTCHINSON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4328 9740 4349 9740 4350 9708 4325 9713
TIME...MOT...LOC 1103Z 280DEG 44KT 4335 9729
$$
SDC125-091115-
/O.CON.KFSD.SV.W.0178.000000T0000Z-160909T1115Z/
TURNER SD-
604 AM CDT FRI SEP 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHWESTERN TURNER COUNTY...
AT 603 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARION...OR 8
MILES SOUTHWEST OF PARKER...MOVING EAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
PARKER AROUND 610 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4328 9740 4349 9740 4350 9708 4325 9713
TIME...MOT...LOC 1103Z 280DEG 44KT 4335 9729
HAIL...1.00IN
WIND...<50MPH
$$
WEISSER200
WWUS53 KFSD 091111
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 AM CDT FRI SEP 9 2016
SDC125-091120-
/O.EXP.KFSD.SV.W.0178.000000T0000Z-160909T1115Z/
TURNER SD-
611 AM CDT FRI SEP 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TURNER COUNTY
WILL EXPIRE AT 615 AM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4328 9740 4349 9740 4350 9708 4325 9713
TIME...MOT...LOC 1108Z 266DEG 39KT 4335 9729
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:39 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 9, 3:39 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 339 AM CDT FRI SEP 9 2016 .SHORT TERM...(Today and Tonight) Issued at 338 AM CDT Fri Sep 9 2016 Low confidence forecast in Pops today as front works through the region. SPC analysis suggest virtually uncapped environment across the southern half of the forecast area, yet thunderstorms are concentrated to the north. As the upper wave pivots into the western portions of the forecast area, expect thunderstorms to attempt to build south. With effective bulk shear running in the 40- 50 knot range, expect the potential for a few of the stronger storms to approach severe limits. With the wind shear mainly concentrated 8000 feet and above, expect the severe threat to mainly be hail. Convection will work out of the region tonight and temps should fall under good radiative conditions. Have kept lows in the upper 40s to lower 50s. .LONG TERM...(Saturday through Thursday) Issued at 338 AM CDT Fri Sep 9 2016 Saturday will be a fairly nice day with northwest winds averaging about 10 to 20 mph along and east of Interstate 29. The winds will be lighter to the west and the entire area will see decreasing winds through the afternoon. Otherwise mostly sunny skies and temperatures in the 70s will make for a very nice day. Saturday night into Sunday will see winds turn to the south and increase. In fact it could be pretty breezy on Sunday. While the afternoon humidities are not expected to be quite low enough to create fire weather concerns with south winds at 15 to 30 mph and relative humidity values falling to about 35 percent in central SD and 45 percent in southwest Minnesota and northwest Iowa fire weather will be a concern. Highs Sunday will range from the mid 70s in southwest Minnesota and northwest Iowa to the mid 80s in central SD. In the outer periods (Monday through Thursday), a large scale trough extending from central Canada into central California will move through the northern plains on Monday into Tuesday. A jet maxima will move across the Canadian border which will push a low and mid level thermal boundary south through the area. This should bring increasing cloud cover as well as a threat for showers and thunderstorms. With the surface to about 850mb boundary south of the area by Monday afternoon this will leave southeast SD, northwest Iowa and southwest Minnesota looking for instability in the mid levels. While there is some minor instability the threat for severe looks low, and the better chances for showers and thunderstorms should be across northwest Iowa. As this jet max races east of the area it detaches from the broad large scale trough, leaving behind a cut off upper level low in the desert southwest. This should allow for weak upper level ridging to build across the plains and bring cool but dry conditions Tuesday and Wednesday. Highs both Tuesday and Wednesday likely only in the 60s while morning lows will be in the 40s, with the coolest morning on Wednesday. The cut off low to the southwest appears to try to eject some energy onto the plains so a low chance for showers and thunderstorms but models differ on handling the low so confidence not very high. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1024 PM CDT Thu Sep 8 2016 Thunderstorm chances will increase through areas mainly to the south and east of KHON overnight. There will be MVFR/IFR ceilings and MVFR visibilities with this activity into Friday morning. Conditions will improve by mid morning on Friday, with light and variable winds picking up out of the northwest - leading to VFR conditions through the remainder of the day. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BT LONG TERM...08 AVIATION...JM
Hazardous weather outlook, Sep 9, 4:30 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT FRI SEP 9 2016 SDZ038-050-052-057-058-100930- BEADLE-GREGORY-JERAULD-BRULE-AURORA- 430 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-053>056-059>071-100930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS- SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 430 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. WHILE THE RISK OF WIDESPREAD SEVERE WEATHER IS LOW...AN ISOLATED STORM OR TWO COULD BECOME SEVERE. THE MAIN RISK IN SEVERE STORMS WOULD BE QUARTER SIZE HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL POSSIBLE DURING THE DAYLIGHT HOURS TODAY.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
| Sep 9, 5:16 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 29 min |
| Sep 9, 7:43 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.